WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 21
- Culture of Safety 3
Education and Training
- Students 1
- Error Reporting and Analysis 6
- Human Factors Engineering 17
- Legal and Policy Approaches 3
- Logistical Approaches 5
- Quality Improvement Strategies 18
- Specialization of Care 4
- Teamwork 4
- Clinical Information Systems 12
- Alert fatigue 3
- Device-related Complications 6
- Diagnostic Errors 4
- Discontinuities, Gaps, and Hand-Off Problems 15
- Identification Errors 4
- Interruptions and distractions 5
- Medical Complications 3
- Medication Errors/Preventable Adverse Drug Events 15
- Nonsurgical Procedural Complications 3
- Surgical Complications 3
- Allied Health Services 2
- Internal Medicine 12
- Nursing 10
- Pharmacy 3
- Health Care Executives and Administrators 25
Health Care Providers
- Physicians 27
- Non-Health Care Professionals 8
Mark Toles, PhD, RN; February 2018
Following a hospital stay for a broken arm and dislocated shoulder, an older man was discharged to a skilled nursing facility (SNF) for rehabilitation. Providers were concerned about his ability to live independently given results of cognitive and living skills assessments performed during the hospital stay. Although the hospital social worker had begun the process of applying for home care and meals for the patient, the SNF discharged him home with no access to care, food, or his medications.
Vineet Chopra, MD, MSc; February 2016
Hospitalized with poorly controlled diabetes, a man had a peripherally inserted central catheter (PICC) placed for intravenous pain medications, intravenous fluids, and parenteral nutrition. The next day, the patient complained of headache, unilateral vision loss, and left-sided tingling and numbness. Misplacement of the PICC in a left-sided superior vena cava had led to embolic strokes.
- Spotlight Case
Amy Vogelsmeier, PhD, RN, and Laurel Despins, PhD, RN; January 2016
Admitted to the hospital for chemotherapy, a man with leukemia and diabetes arrived on the medical unit on a busy afternoon and waited until his room was ready. The nurse who checked him in assumed that his admitting orders were completed on the previous shift. That night, the patient took his own insulin from home without a meal and experienced a preventable episode of hypoglycemia.
- Spotlight Case
Michele M. Pelter, RN, PhD, and Barbara J. Drew, RN, PhD; December 2015
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
Jonathan P. Piccini, MD, MHS; L. Kristin Newby, MD, MHS; and Robert M. Califf, MD; February 2014
A woman with coronary artery disease, diabetes, and hypertension was admitted for a myocardial infarction. Following percutaneous coronary intervention, the patient had several runs of non-sustained ventricular tachycardia (NSVT) and later experienced a cardiac arrest secondary to sustained VT.
Nancy Spector, PhD, RN ; March 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Dorothy Dougherty, RN; November 2010
A hospitalized 2-month-old infant is fed breast milk from another infant's mother after the wrong bottle is pulled from the ward's refrigerator.
- Spotlight Case
Victoria Rich, PhD, RN; August 2009
Admitted to the ICU for COPD exacerbation and atrial fibrillation, a patient who had stabilized is left unattended in the bathroom while the nurse on an understaffed unit attends to a more emergent patient. An assistant later finds the patient on the floor, unresponsive and cyanotic.
Jill R. Scott-Cawiezell, RN, PhD; July 2008
An elderly man receiving feedings through a percutaneous enterostomy tube was prescribed intravenous total parenteral nutrition (TPN). A licensed practical nurse (LPN) mistakenly connected the TPN to the patient's enterostomy tube. His daughter (a retired nurse) asked her about it, and the RN on duty confirmed the error. The LPN disconnected the mistakenly placed (and now contaminated) line, but then prepared to attach it to the intravenous catheter. Luckily, both the patient's daughter and the RN were present and stopped her.
Lisa Schulmeister, RN, MN, APRN-BC; January 2008
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
Heather Cleland, MBBS; Jason Wasiak, BN, MPH; December 2007
After removing the IV line on an infant receiving IV fluid and antibiotics, a nurse places a warm compress on the wound site. Later, another nurse discovers that the compress has caused a burn.
Steven R. Kayser, PharmD; February 2007
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
Michael Astion, MD, PhD ; December 2006
A man admitted to the hospital for elective surgery has blood drawn. Despite a policy for proper identification, the blood samples were all mislabeled with another patient's name. The error was discovered at the lab, and there was no harm to the patient.
Angela C. Joseph, RN, MSN, CURN; November 2006
Following elective surgery, a man with benign prostatic hypertrophy began having trouble with urination. Delay in addressing this issue caused discomfort and the need for catheterization and antibiotics.
- Spotlight Case
Arpana R. Vidyarthi, MD; September 2006
An elderly man was admitted to the hospital for pacemaker placement. Although the postoperative chest film was normal, the patient later developed shortness of breath. Over the course of several nursing and physician shift changes and signouts, results of a follow-up stat x-ray are not properly obtained, delaying discovery of the patient's pneumothorax.
Bernard Lo, MD; September 2006
An elderly woman who had a DNR in place took a fall that required her to have surgery. Discussion with the patient's health care proxy led to the DNR order being suspended during surgery, with the understanding that it would be reinstated postoperatively. Several days later, a nurse noticed that patient remained 'full code' because the DNR had not been restored.
Elizabeth A. Flynn, PhD; September 2006
A woman admitted for heart and respiratory failure is mistakenly given penicillamine (a chelating agent) rather than penicillin (an antibiotic).
Scott A. Strassels, PharmD, PhD, BCPS; August 2006
In anticipation of discharge, a patient's opiate medication is changed from an immediate-release to a long-acting formbut the dose was incorrectly converted, resulting in an overdose. The patient develops respiratory distress and requires a 2-week stay in the ICU.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
Mary A. Blegen, PhD, RN; Ginette A. Pepper, PhD, RN; May 2006
A nursing student administers the wrong 'cup' of medications to an elderly man. A different student discovered the error when she reviewed the medicines in her patient's cup and noticed they were the wrong ones.